Hello, as we come into the summer season, I thought it would be fitting to share a previous Clinical Corner article regarding photosensitivity related to medication therapy. As most of us will undoubtedly want to spend more time outside, it is important to be aware of the potential for certain medications to make us more sensitive to the effect of sunlight.
Medication- or drug-induced photosensitivity, occurs when a medication or drug interacts with UV radiation to cause a phototoxic or photoallergic reaction. Phototoxic reactions are a result of the medication, which is present in the skin, absorbing UVA light and causing cellular damage to the skin tissue. This type of reaction usually has a rapid onset and will typically present as an exaggerated sunburn. As a direct result of the drug reacting with UVA light, only the areas of the skin exposed to the sun will be affected.
On the other hand, photoallergic reactions present in a different manner. These reactions are a result of an immunological response which normally triggers an itchy rash, often resembling eczema, a day or two after exposure. Being that this is an immune system response, the rash can spread and encompass areas other than those that were exposed to the sun. Photoallergic reactions are far less common than phototoxic reactions.
There are a variety of medications that have been implicated in causing photosensitivity reactions. Some of the more common agents where reactions are seen are antimicrobials or antibiotics, non-steroidal anti-inflammatories (NSAIDS), and certain drugs used for blood pressure or other cardiovascular conditions. In most cases, when you have a prescription filled, there will be an auxiliary or warning label about the increased risk of photosensitivity with these products.
PREVENTION OF PHOTOSENSITIVITY-RELATED REACTIONS WHILE ON ONE OF THESE MEDICATIONS INVOLVES AVOIDING SUN EXPOSURE, WEARING PROTECTIVE CLOTHING, AND/OR APPLYING BROAD- SPECTRUM (UVA AND UVB PROTECTION) SUNSCREEN.
I hope you get off to a great summer in a few weeks and see you next month at the Corner!